Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Lancet. 1993 Feb 27;341(8844):507-11.

Alteplase versus heparin in acute pulmonary embolism: randomised trial assessing right-ventricular function and pulmonary perfusion.

Author information

  • 1Department of Medicine, Brigham and Women's Hospital, Boston, Massachusetts 02115.

Abstract

Data from a non-randomised study have hinted that in patients with acute pulmonary embolism (PE), thrombolysis followed by heparin more rapidly reverses right-ventricular dysfunction and restores pulmonary tissue perfusion than does heparin alone. We have pursued this idea in a randomised protocol. 46 haemodynamically stable patients were randomised to recombinant tissue plasminogen activator (alteplase, rt-PA) 100 mg over 2 h followed by intravenous heparin and 55 to heparin alone. Right-ventricular wall motion was assessed qualitatively, and right-ventricular end diastolic area was estimated by planimetry from echocardiograms at baseline and at 3 and 24 hours. Pulmonary perfusion scans were obtained at baseline and 24 hours. In 39% of rt-PA patients but in only 17% of heparin alone patients right-ventricular wall motion at 24 hours had improved from baseline and in 2% and 17%, respectively, it worsened (p = 0.005). rt-PA patients also had a significant decrease in right-ventricular end-diastolic area during the 24 hours after randomisation and a significant absolute improvement in pulmonary perfusion (14.6% vs 1.5%). No clinical episodes of recurrent PE were noted among rt-PA patients, but there were 2 fatal and 3 non-fatal clinically suspected recurrent PEs within 14 days in patients randomised to heparin alone. rt-PA rapidly improves right-ventricular function and pulmonary perfusion among patients with PE and may lead to a lower rate of adverse clinical outcomes.

PMID:
8094768
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk